On the morning of Aug. 22, at 10:20 a.m., another transfusion was begun. Almost immediately she began to complain of not feeling well. The rate of transfusion was slowed. The patient complained of nausea and aching and had a severe shaking chill. Her temperature reached 103.4 F. ( 29.6 C). The transfusion was stopped at 10:55 a.m. after almost 200 cc. had been given. A check on the blood showed that she had received type A blood and her blood was type O, Rh positive. Through a laboratory error, the wrong bottle of blood had been given her. Within one-half hour after the start of the transfusion her blood pressure had dropped to 70/50 mm. Hg from 110/60. She had a backache and was in critical condition. ACTH, 40 units in 1,000 cc. of 5% glucose in water, was started intravenously. She was also given 100 mg. of hydrocortisone sodium succinate
Spellman GG. CORTICOSTEROID TREATMENT OF TRANSFUSION REACTION FROM INCOMPATIBLE BLOOD OF ABO TYPE: REPORT OF A CASE. JAMA. 1959;169(14):1622–1623. doi:10.1001/jama.1959.73000310005015a
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: